Oklahoma, 2021

Damaging Winds in Oklahoma, March 13, 2021

March 13, 2021 · NWS AMA · 2 events in 1 county or zone

A very potent upper level system produced widespread hazards from heavy snow across the front range/Rockies to severe weather across the Southern High Plains. In the Texas Panhandle, eight confirmed tornadoes occurred and the northern edge of the severe thunderstorms with this event impacted portions of the Oklahoma Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A very potent upper level system produced widespread hazards from heavy snow across the front range/Rockies to severe weather across the Southern High Plains. In the Texas Panhandle, eight confirmed tornadoes occurred and the northern edge of the severe thunderstorms with this event impacted portions of the Oklahoma Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 13, 5:51 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Mar 13, 5:51 PM CST, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
551 PM CST Sat Mar 13 2021

.AVIATION...
For the 00Z TAFs, showers and tstms will be east of the KAMA terminal
site by 01Z. Otherwise, no precipitation is expected during this
fcst cycle. Residual low clouds should erode as drier air invades
the region from the west. Southwest winds will increase and become
gusty by mid morning Sunday as the pressure gradient tightens.

02

&&

.PREV DISCUSSION... /Issued 343 PM CST Sat Mar 13 2021/

MESOSCALE UPDATE...This Afternoon and Tonight.

..Severe Weather Outbreak expected This Afternoon and Evening...

* Synoptic Overview: An H5 upper low around 549 dm is approaching
  the 4 corners areas this afternoon. Preceding this feature is a
  120 to 140 kt jet at the H25 level that splits in two. One part
  is headed towards Colorado while the other part is aimed at the
  southeastern Texas Panhandle. This does mean that the left jet
  exit region will be over the Texas and Oklahoma Panhandles
  through the course of the day and aid in convective development,
  whether elevated or surface based. As the upper level low
  progresses east, it is anticipated that the associated trof
  pattern will take on a negative tilt aiding in evacuation of
  mass via diffluence aloft.

* Mesoscale: Multiple features of note today include a
  stationary/warm front, a sharpening dryline in eastern New
  Mexico and a developing cold front just behind the dryline in
  eastern New Mexico. The stationary/warm front has been slow to
  lift northward, though has now pushed north and northwest into
  all but the but the Oklahoma Panhandle and Dallam and Sherman
  Counties in the northwestern Texas Panhandle. The warm
  front/stationary boundary could potentially surge north ahead of
  incoming thunderstorm activity from New Mexico. The thunderstorm
  line is coincident with the nose of the H5 jet and will continue
  to push east into the Texas and Oklahoma Panhandles. Meanwhile,
  the dryline will continue to sharpen and push east south of the
  warm front/stationary boundary, but could be quickly overtaken
  by the developing cold front later this afternoon and evening.
  As the cold front surges east, a stronger jet pushing off the
  Rockies could cause the thunderstorm to establish bowing
  segments along the line. The warm, moist sector will have an
  hour or two of clearing ahead of the thunderstorm line owing to
  passing cirrus deck, with upper 50s to lower 60s dew point
  temperatures. The thermodynamic parameters are all supportive of
  severe weather today with MUCAPE around 1000-1500 J/kg in the
  cold sector of the northwest, and 1000-2000 J/kg in the
  warm/moist sector south of the stationary frontal boundary.
  Shear is not in question, as effective bulk shear has increased
  into the 70 to 80 kt range, and 0-500m helicity has been
  increasing to 100 to 300 m2/s2 range through the afternoon.
  Given moisture profile ahead of line segment, it is expected
  that individual supercell formation will occur with LCLs quite
  low to the ground around 500 meters.

* Threats: All hazards are in play, including the potential for
  large hail possibly greater than 2 inches, wind gusts
  approaching 70 to 80 mph, tornadoes that could be long-lived and
  long-tracked, and flash flooding due to the available moisture
  in the region. All thunderstorms that form will be moving
  quickly, around 50 to 60 MPH towards the northeast. Should the
  storms turn right, they should slow down to around 40 to 50 MPH
  but still move quickly.

* Timing & Location: The best region for the most intense
  supercell thunderstorms are east of a line representing I-27 and
  US Highway 87/287 north of Amarillo, or essentially encompassing
  the eastern 2/3 of the region. The entire Texas and Oklahoma
  Panhandles can anticipate that any thunderstorms in the region
  could be severe, and those that enter the eastern 2/3 of the
  region could be capable of producing the strongest of all severe
  weather hazards.

* Summary: A strong upper level low situated over the 4 corners of
  the desert southwest will be pushing through a dryline/Pacific
  Cold Front through the afternoon. The potential exists for a
  severe weather outbreak with the possibility of large hail
  possibly exceeding 2 inches, wind gusts up to 80 MPH, and
  tornadoes that could be large and long-lived (especially in the
  eastern 2/3 of the Texas and Oklahoma Panhandles).

HYDROLOGY...This Afternoon and Evening.
Even though storm movement is on the order of 40 to 50 mph, rather
high PWATs and some training of storms will likely pose a threat
of flash flooding this afternoon and evening, especially eastern
half of the TX Panhandle where deeper moisture currently resides.
The greatest threat for flash flooding will exist from late this
afternoon into early this evening. This threat will diminish by
late this evening as the main precipitation shield moves bodily
into Oklahoma.

02

LONG TERM...Sunday through Saturday.
Very busy day so will keep this short. The strong upper level low
pressure system causing the severe weather today and this evening
will slowly move into southeast CO by late Sunday afternoon, then
across southern KS Sunday night. This will place our forecast
area in the dry slot region of this storm along with gusty
southwest winds. Dry weather is expected Monday and Monday night.
Another upper level low pressure system is then slated to impact
the region Tuesday afternoon through Wednesday. Based on the
latest models projected path, northern zones will have the
greatest chance for receiving more precipitation, with overall
lowest threat in the southern TX Panhandle. Dry weather returns to
the region Wednesday night through Saturday. Utilized NBM pops and
temperatures Sunday through Saturday.

02

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Mar 13, 6:36 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
636 PM CST Sat Mar 13 2021

OKZ001>003-TXZ001>020-317-141100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
636 PM CST Sat Mar 13 2021

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are expected to continue through this evening across
mainly the eastern half of the Oklahoma and Texas Panhandles.
Some storms will become severe, with large hail, damaging winds,
tornadoes, and flash flooding all possible. A Tornado Watch
remains in effect for the eastern half of the Texas Panhandle
until 9 PM CST.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely through mid evening.

02

In the hours before

Local storm report, Mar 13, 6:41 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
641 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TORNADO          2 N CLARENDON           34.97N 100.89W
03/13/2021                   DONLEY             TX   STORM CHASER

            BRIEF TOUCHDOWN OF WEAK TORNADO FROM 6:26 PM
            CST TO 6:29 PM CST.

&&

TLH
Special weather statement, Mar 13, 6:43 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
643 PM CST Sat Mar 13 2021

TXZ013-014-018-019-140115-
Gray TX-Donley TX-Carson TX-Armstrong TX-
643 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG...EASTERN CARSON...
WESTERN GRAY AND WESTERN DONLEY COUNTIES UNTIL 715 PM CST...

At 643 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles southwest of White Deer to 5 miles
southeast of Claude to 7 miles east of Wayside. Movement was east at
30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pampa, Panhandle, Claude, White Deer, Groom, Wayside, Kingsmill and
Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 900 PM CST for the Panhandle
of Texas.

LAT...LON 3548 10145 3561 10090 3511 10097 3475 10099
      3475 10159
TIME...MOT...LOC 0043Z 252DEG 26KT 3538 10122 3505 10130 3476 10143

LFM
Special weather statement, Mar 13, 7:21 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Amarillo TX
721 PM CST Sat Mar 13 2021

OKZ003-TXZ004-005-140145-
Beaver OK-Ochiltree TX-Lipscomb TX-
721 PM CST Sat Mar 13 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BEAVER...
NORTHWESTERN LIPSCOMB AND NORTHEASTERN OCHILTREE COUNTIES UNTIL 745
PM CST...

At 721 PM CST, Doppler radar was tracking a strong thunderstorm 6
miles west of Booker, or 9 miles northeast of Perryton, moving north
at 30 mph.

Up to nickel size hail and wind gusts up to 50 mph will be possible
with this storm.

Locations impacted include...
Booker, Elmwood and Balko.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

A Tornado Watch remains in effect until 900 PM CST for the Panhandle
of Texas.

LAT...LON 3632 10057 3636 10078 3680 10073 3674 10040
TIME...MOT...LOC 0121Z 192DEG 28KT 3645 10066

Ferguson
Local storm report, Mar 13, 7:36 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             1 NNW PAMPA             35.55N 100.97W
03/13/2021  M1.00 INCH       GRAY               TX   TRAINED SPOTTER

&&

TLH
Local storm report, Mar 13, 8:07 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
807 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0727 PM     HAIL             1 NE PAMPA              35.56N 100.94W
03/13/2021  M1.00 INCH       GRAY               TX   EMERGENCY MNGR

&&

BIEDA
Local storm report, Mar 13, 8:16 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
816 PM CST SAT MAR 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             1 ENE PALO DURO CANYON  34.95N 101.65W
03/13/2021  E1.50 INCH       RANDALL            TX   PUBLIC

&&

TLH

The radar

The Dodge City radar (KDDC), 129 km away, was scanning. The volume nearest the first event began at 02:18 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Beaver

When
March 13, 8:20 PM CST
Where
Beaver County, 4.11 mi NNW of Logan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.620, -100.260

Thunderstorm Wind, Beaver

When
March 13, 9:00 PM CST
Where
Beaver County, 1.49 mi SSW of Beaver
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.800, -100.530

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949606, 949607.